Severe hypokalemia due to a possible drug–drug interaction between vinblastine and antiretrovirals in a HIV-infected patient with Hodgkin’s lymphoma

    loading  Checking for direct PDF access through Ovid

Abstract

A 60-year-old HIV-1 infected woman on antiretroviral therapy (emtricitabine/tenofovir, and ritonavir-boosted atazanavir) developed Hodgkin’s lymphoma. The patient initiated ABVD (doxorubicin, bleomycin, vinblastine and dacarbazine) chemotherapy and presented with neutropenia and severe hypokalemia. Hypokalemia was considered as part of a proximal tubular renal dysfunction, and other causes of hypokalemia were excluded. Due to suspicion of drug-–drug interactions between antiretrovirals and vinblastine, ritonavir-boosted atazanavir was switched to dolutegravir and the patient continued emtricitabine/tenofovir. In the subsequent ABVD cycles, no neutropenia or hypokalemia were observed. Vinblastine is metabolized by the hepatic P450 cytochrome isoenzyme CYP3A4, therefore, concomitant administration with protease inhibitors may increase plasma levels of vinblastine. Vinblastine is also a substrate and inhibitor of multidrug resistance-associated protein 2 (MRP2) transporter in the proximal renal tubule. Inhibition of this renal transporter could increase tenofovir renal toxicity. Our hypothesis is that the hypokalemia could be a result of a tenofovir-mediated tubular damage triggered by the increased vinblastine serum levels secondary to a CYP3A4 inhibition by ritonavir. To the best of our knowledge, this is the first report of severe hypokalemia and proximal tubular renal dysfunction as a result of a possible drug–drug interaction between vinblastine, tenofovir and ritonavir-boosted atazanavir.

Related Topics

    loading  Loading Related Articles